Alert archive / California / Beach Hazards Statements in 2019
Beach Hazards Statement 10, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this beach hazards statement at Dec 27, 2019, 11:00 PM PST for 6 counties in California. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Dec 27, 2019, 11:00 PM PST (07:00 UTC)
- Expired
- Dec 28, 2019, 9:00 AM PST
- In force
- 10 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 7.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2383 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
108 WHUS46 KMTR 280700 CFWMTR COASTAL HAZARD MESSAGE National Weather Service SAN FRANCISCO CA 1100 PM PST Fri Dec 27 2019 CAZ006-505-509-529-530-281700- /O.NEW.KMTR.BH.S.0010.191228T0700Z-191228T1700Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 1100 PM PST Fri Dec 27 2019 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 AM PST SATURDAY... * HAZARDS...Increased sneaker wave risk, increased risk of rip currents, large shore break. * TIMING...Remains in effect until 9 AM Saturday. * LOCATION...Entire Pacific coastline from Sonoma south to Big Sur. * POTENTIAL IMPACTS...Larger surf at offshore breaks and an enhanced risk of sneaker waves on northwest California beaches. Steep beaches will have a higher risk of sneaker wave activity with greater wave run-up onto beaches. Large waves will also wash over jetties and rock outcroppings that may normally stay dry. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazard Statement means the potentially dangerous conditions may exist on specific beaches. These hazards may include large shore break...strong rip currents...and possible sneaker waves. All of which could be life threatening. An increased sneaker wave risk means that conditions are present to support a heightened risk of unsuspecting beach goers being swept into the sea by a wave. Rip currents are typically more frequent and stronger in the vicinity of jetties...inlets...and piers. Swimmers caught in a rip current should swim parallel to the coast to escape the rip current before trying to swim for shore. Swimmers should avoid swimming in areas of large shore break and always swim near a lifeguard. Fisherman should avoid fishing from rocks or jetties. Be sure to always keep your eyes on the ocean. $$
1 follow-up statement
708 WHUS46 KMTR 281658 CFWMTR COASTAL HAZARD MESSAGE National Weather Service SAN FRANCISCO CA 858 AM PST Sat Dec 28 2019 CAZ006-505-509-529-530-281800- /O.EXP.KMTR.BH.S.0010.000000T0000Z-191228T1700Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 858 AM PST Sat Dec 28 2019 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 AM PST THIS MORNING... The long period northwest swell which prompted the Beach Hazards Statement has decreased, and the threat of sneaker waves and rip currents has also decreased. However, waves at the beach will continue to be larger than normal and beachgoers should exercise caution near the water. Never turn your back to the ocean! $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this beach hazards statement went out at Dec 27, 10:01 PM PST, 59 minutes earlier.
Area forecast discussion, Dec 27, 10:01 PM PST, 59 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1001 PM PST Fri Dec 27 2019
.SYNOPSIS...Cool and dry conditions will continue across the
region through Saturday night. Frost is likely late tonight and
early Friday in most areas away from the immediate coast. By
Saturday night, frost is expected to be confined to only the
colder inland valleys. Rain returns Sunday and Sunday night, as a
weather system drops south along the coast. There is also a slight
chance of thunderstorms, mainly near the coast. Dry weather will
likely return by Monday, and then persist through at least
Thursday of next week.
&&
.DISCUSSION...As of 9:20 PM PST Friday...Skies remain mostly
clear across our region this evening, except for a few patches of
low clouds along the San Mateo County Coast. Evening temperatures
at most locations are similar to what they were at this time last
evening, except as much as 13 degrees cooler at the Napa Airport
where the 9 pm temperature was already a chilly 36 degrees.
However, surface dewpoints are slightly higher in the North Bay
Valleys compared to last evening which may help hold temps up a
bit overnight. The most likely outcome is that overnight lows
tonight will be similar to last night. Frost is expected for a few
hours around sunrise Saturday in most locations away from the
coast. The coldest locations will likely be the North Bay Valleys
and the valleys of southern Monterey County where morning lows are
forecast to be as cold as the upper 20s. The low levels remain
dry enough to keep fog from being a significant weather impact
late tonight and Saturday morning, although patchy fog could
develop.
Weather conditions on Saturday are expected to be much like today.
After a chilly start, look for afternoon highs to be mostly in the
mid and upper 50s, and a few degrees cooler than today due to
increased high cloud cover. Increasing cloud cover on Saturday
night, as well as increasing boundary layer relative humidity as
low level onshore flow develops, will result in moderating
nighttime temperatures. Only the cooler inland valleys are
expected to see frost late Saturday night and early Sunday. But
there will be a greater potential for fog tomorrow night and
Sunday morning.
Evening satellite currently shows a cold weather system centered
south of the Aleutian Islands. The models have come into better
agreement on the track of this system, as well as precipitation
timing and amounts, as it impacts our area later in the weekend.
An upper low is forecast to approach the coast of the Pacific
Northwest by early Sunday morning, and then dive south just off
the California coast from late Sunday morning through Sunday
night. The models have sped up the timing of precipitation onset,
and it now looks as though rain will begin to spread into the
North Bay by mid morning Sunday and develop as far south as the
Santa Clara Valley and Monterey Bay by mid afternoon. Showers will
continue through much of Sunday night and taper off from north to
south late Sunday night and early Monday.
Because the track of this system has more over water trajectory
than previous model runs, model QPF has trended upward. The NAM,
GFS, and ECMWF all generally forecast about a half inch of rain
across our area, with local amounts as high as an inch and as low
as a tenth of an inch. Rain rates may be briefly heavy,
especially if convection develops, with seems likely as the cold
and unstable airmass associated with the upper low tracks close
to the coast. Slight thunderstorm chances are currently in our
forecast for most of our area on Sunday afternoon and evening, but
thunderstorm chances appear highest over the coastal waters and
near the coast.
The coldest air with this system is expected to remain offshore
until after most precipitation ends. Even so, we could see light
snow accumulation above 4000 feet by late Sunday night.
Winds are not expected to be a factor with this system, although
brisk northwest winds are forecast to develop near the coast in
the wake of the the upper low late on Sunday afternoon and into
Sunday evening.
Aside from a few lingering showers in the far southern part of
our area on Monday morning, Monday should be a dry day as the
upper low quickly drops to our south. Dry weather is then
expected to continue through much of the rest of next week as an
upper ridge over the Eastern Pacific noses inland over California.
The GFS is dry throughout next week, but the 12Z ECMWF weakens
the ridge over California by Thursday and brings rain into our
area by Thursday night and Friday.
&&
.AVIATION...As of 9:50 PM PST Friday...Dry airmass will keep VFR
conditions through Saturday with the exception of patchy fog
around STS after 12Z. Light onshore winds.
Vicinity of KSFO...VFR.
SFO Bridge Approach...Same as KSFO.
Monterey Bay Terminals...VFR conditions expected. NAM model has
backed off bringing low cigs into MRY early Saturday morning.
&&
&&
.MARINE...as of 09:36 PM PST Friday...A 1026 mb high off the
California coast will weaken on Saturday as a low pressure system
moves into the Pacific Northwest waters. On Sunday the low will
move south along the west coast bringing a chance of rain and a
slight chance of thunderstorms to the coatsal waters. Northwest
winds will increase Sunday night and Monday after the system
passes. A long period northwest swell will continue through
Saturday.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tngt...SCA...Pt Arena to Pigeon Pt 10-60 nm
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
SCA...Pt Arena to Pt Reyes 0-10 nm until 2 AM
SCA...Pt Reyes to Pigeon Pt 0-10 nm until 2 AM
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm until 2 AM
&&
PUBLIC FORECAST: Dykema
AVIATION: W Pi
MARINE: W Pi
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 2:37 PM PST | Small Craft Advisory | MTR | 6 days |
Nearby
Beach Hazards Statements in California, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.